This 60-year-old man presented with a 3-week history of an asymptomatic rash on his trunk and proximal extremities. He had been on infliximab for 2 years for Crohn disease. He denied any recent illnesses or new medications. He had pityriasis rosea 2 years ago, which had resolved uneventfully.
Answer: Pityriasis roseaSee the full case at Consultant360
Results of a skin biopsy revealed changes consistent with pityriasis rosea. The patient’s rash cleared uneventfully with topical corticosteroid cream therapy.
Erythema annulare centrifugum would have more trailing scale, unlike what is seen here. Psoriasis and nummular eczema are reasonable inclusions in the differential diagnosis, given the appearance of the lesions. Erythema multiforme is usually symptomatic, with much less if any scale.
Infliximab altered the patient’s immune system response, making the pityriasis rosea less traditional in appearance and necessitating the biopsy for confirmation of the diagnosis.